Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 71, NWS Midland/Odessa, TX

May 8, 1997Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 8, 1997, 5:55 PM CDT for Brewster County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 1997, 5:55 PM CDT (22:55 UTC)
Expired
May 8, 1997, 6:45 PM CDT
In force
50 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Brewster County, TX

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 10.9 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 1997-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1949 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 1997-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1949 J/kg
Mixed-layer CIN
-343 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 082256 RRA
SVRMAF
TXC043-082345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
555 PM CDT THU MAY 8 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 645 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WESTERN TEXAS

   ...NORTH CENTRAL BREWSTER COUNTY
 
AT 553 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 25 MILES SOUTHEAST OF ALPINE OR 11 MILES SOUTHWEST OF
MARATHON MOVING SOUTHEAST AT 10 MPH. THIS STORM WILL CROSS HIGHWAY
385 10 MILES SOUTH OF MARATHON BY 615 PM CDT.

THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE ,SHOULD MOVE INSIDE A
STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.



HUBER/FAGEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:52 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, May 8, 2:52 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION...CORRECTED TEXT
NATIONAL WEATHER SERVICE MIDLAND TX
239 PM CDT THU MAY 8 1997

SMALL DEVELOPING VORT MAX TRACKING NE FROM S-CENTRAL NM ATTM PER
SATELLITE IMAGERY. AT THE SFC...MESOLOW NEAR FST HAS ALLOWED WEAK
EASTERLY FLOW OVER THE PERMIAN BASIN TO KEEP DWPTS AOA 60F. COLD
FRONT JUST N OF LBB AT 18Z WITH A LOW CLOUDS WORKING IN BEHIND IT
THROUGH THE TX PANHANDLE. SE NM ALREADY IN NLY FLOW...THANKS TO OLD
OUTFLOW BOUNDARY THAT EARLIER MOVED SOUTH ALONG EAST SLOPES. RESULT
IS A MOIST CONVERGENCE AXIS THAT EXTENDS FROM SE NM TO NRN PERMIAN
BASIN JUST S OF FRONT. WINDS ALOFT RATHER WEAK...ALTHOUGH SWOMCD/
SWODY1 NOTED SOME DIRECTIONAL SHEAR...AS WEAK WESTERLIES ARE
SITUATED OVER ELY SFC LYR.

SUSPECT BRIEF SVR THREAT THIS EVENING GIVEN HIGH AREA CAPES AND WEAK
MID-LEVEL WINDS...WHICH SHOULD TURN OVER TO LCLY HVY RAIN OVER
PERMIAN BASIN TONIGHT. W/V IMAGES SHOW CONTINUED AMPLIFICATION OF
NRN STREAM OVER PACIFIC NM...WHICH SHOULD ASSIST FRONTAL CONVECTION
IN DRIVING COLD FRONT SOUTH THROUGH PERMIAN BASIN AFTER MIDNIGHT.
RAIN FOCUS SHOULD SHIFT TO SRN ZONES AND ERN SLOPES OF MTNS AFTER
MIDNIGHT AS GOOD UPSLOPE COMBINES WITH DECENT POST-FRONTAL MOISTURE.
EXPECT LOW CLOUDS TO LINGER OVER PERMIAN BASIN UNTIL FRI AFTN...BUT
LOW LYR QVEC DVRG BEHIND FRONT SUGGESTS PCPN SHOULD DISSIPATE BY
AROUND SUNRISE FRI OVER NRN ZONES...WITH PARTLY CLOUDY SKIES BY
AFTN. THANKS TO LBB FOR COORDINATION.

MAF  55/6F8  5/1
CNM  58/71  4/3
MRF  50/70  2/3
P07  63/78  2/4

TJT

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:02 PM CDTSevere Thunderstorm WarningMAFAndrews48 min
May 7, 7:07 PM CDTTornado WarningMAFEctor33 min
May 7, 7:46 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos34 min
May 7, 8:05 PM CDTTornado WarningMAFBrewster30 min
May 7, 8:37 PM CDTSevere Thunderstorm WarningMAFBrewster33 min
May 8, 6:26 PM CDTSevere Thunderstorm WarningMAFGaines49 min
May 8, 6:43 PM CDTSevere Thunderstorm WarningMAFEctor, Winkler47 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.